Alert archive / Indiana / Beach Hazards Statements in 2023
Beach Hazards Statement 2, NWS Chicago, IL
NWS Chicago, IL issued this beach hazards statement at Jun 7, 2023, 3:40 AM CDT for Lake County, Porter County, Indiana; Cook County, Lake County, Illinois. It took effect at Jun 7, 2023, 4:00 PM CDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jun 7, 2023, 3:40 AM CDT (08:40 UTC)
- In effect from
- Jun 7, 2023, 4:00 PM CDT
- Expired
- Jun 8, 2023, 4:00 AM CDT
- In force
- 12 hr
- Issued by
- NWS Chicago, IL
Counties Cook County, IL, Lake County, IL, Lake County, IN, Porter County, IN
The radar
The Chicago radar (KLOT), 54 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 8.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 2526 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
276 WHUS43 KLOT 070840 CFWLOT Coastal Hazard Message National Weather Service Chicago IL 340 AM CDT Wed Jun 7 2023 ILZ006-103-104-INZ001-002-071645- /O.NEW.KLOT.BH.S.0002.230607T2100Z-230608T0900Z/ Lake IL-Northern Cook-Central Cook-Lake IN-Porter- 340 AM CDT Wed Jun 7 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM THIS AFTERNOON THROUGH LATE TONIGHT... * WHAT...High wave action and dangerous currents expected at Lake Michigan beaches. Waves of 3 to 6 ft expected. * WHERE...In Illinois, Lake IL, Northern Cook and Central Cook Counties. In Indiana, Lake IN and Porter Counties. * WHEN...From late this afternoon through late tonight. * IMPACTS...Swimming conditions will be life threatening, especially for inexperienced swimmers. For information on swim advisories or bans at Chicago beaches: www. cpdbeaches. com. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid dangerous swimming conditions and do not venture out onto piers, jetties, breakwalls, or other shoreline structures. && $$
4 follow-up statements
805 WHUS43 KLOT 071632 CFWLOT Coastal Hazard Message National Weather Service Chicago IL 1132 AM CDT Wed Jun 7 2023 ILZ006-103-104-INZ001-002-080045- /O.CON.KLOT.BH.S.0002.230607T2100Z-230608T0900Z/ Lake IL-Northern Cook-Central Cook-Lake IN-Porter- 1132 AM CDT Wed Jun 7 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 4 PM CDT THIS AFTERNOON THROUGH LATE TONIGHT... * WHAT...High wave action and dangerous currents expected at Lake Michigan beaches. Waves of 3 to 6 ft expected. * WHERE...In Illinois, Lake IL, Northern Cook and Central Cook Counties. In Indiana, Lake IN and Porter Counties. * WHEN...From 4 PM CDT this afternoon through late tonight. * IMPACTS...Swimming conditions will be life threatening, especially for inexperienced swimmers. For information on swim advisories or bans at Chicago beaches: www. cpdbeaches. com. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid dangerous swimming conditions and do not venture out onto piers, jetties, breakwalls, or other shoreline structures. && $$
197 WHUS43 KLOT 072034 CFWLOT Coastal Hazard Message National Weather Service Chicago IL 334 PM CDT Wed Jun 7 2023 ILZ006-103-104-INZ001-002-080445- /O.CON.KLOT.BH.S.0002.230607T2100Z-230608T0900Z/ Lake IL-Northern Cook-Central Cook-Lake IN-Porter- 334 PM CDT Wed Jun 7 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE TONIGHT... * WHAT...High wave action and dangerous currents expected at Lake Michigan beaches. Waves 3 to 6 ft expected. * WHERE...In Illinois, Lake IL, Northern Cook and Central Cook Counties. In Indiana, Lake IN and Porter Counties. * WHEN...Through late tonight. * IMPACTS...Swimming conditions will be life threatening, especially for inexperienced swimmers. For information on swim advisories or bans at Chicago beaches: www. cpdbeaches. com. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid dangerous swimming conditions and do not venture out onto piers, jetties, breakwalls, or other shoreline structures. && $$
087 WHUS43 KLOT 080327 CFWLOT Coastal Hazard Message National Weather Service Chicago IL 1027 PM CDT Wed Jun 7 2023 ILZ006-103-104-INZ001-002-080900- /O.CON.KLOT.BH.S.0002.000000T0000Z-230608T0900Z/ Lake IL-Northern Cook-Central Cook-Lake IN-Porter- 1027 PM CDT Wed Jun 7 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 4 AM CDT THURSDAY... * WHAT...High wave action and dangerous currents expected at Lake Michigan beaches. Waves 3 to 6 ft expected. * WHERE...In Illinois, Lake IL, Northern Cook and Central Cook Counties. In Indiana, Lake IN and Porter Counties. * WHEN...Until 4 AM CDT Thursday. * IMPACTS...Swimming conditions will be life threatening, especially for inexperienced swimmers. For information on swim advisories or bans at Chicago beaches: www. cpdbeaches. com. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid dangerous swimming conditions and do not venture out onto piers, jetties, breakwalls, or other shoreline structures. && $$
225 WHUS43 KLOT 080837 CFWLOT Coastal Hazard Message National Weather Service Chicago IL 337 AM CDT Thu Jun 8 2023 ILZ006-103-104-INZ001-002-080945- /O.EXP.KLOT.BH.S.0002.000000T0000Z-230608T0900Z/ Lake IL-Northern Cook-Central Cook-Lake IN-Porter- 337 AM CDT Thu Jun 8 2023 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 4 AM CDT EARLY THIS MORNING... Waves will continue to subside this morning. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this beach hazards statement went out at Jun 7, 3:38 AM CDT, 2 minutes earlier.
Area forecast discussion, Jun 7, 3:38 AM CDT, 2 minutes before
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 338 AM CDT Wed Jun 7 2023 .SHORT TERM... Issued at 338 AM CDT Wed Jun 7 2023 Through Thursday... A period of cooler and dry weather is expected across the area through the period. Skies will gradually clear from north to south across the area this morning, setting up a mostly sunny day across the area. However, we may end up with more of a hazy sunshine later today as some Canadian wildfire smoke tries to shift overhead. Expect high temperatures this afternoon to range from the upper 70s inland, to the mid to upper 60s along the Lake Michigan shore. Nearly identical weather conditions are expected on Thursday. While the weather will be otherwise rather pleasant across the area, there is concern for the spread of wild fires this afternoon as a very dry airmass sets up overhead. Afternoon relative humidity values are expected to drop into the lower to middle 20s as northeasterly winds become increasingly breezy. This in combination with the dry antecedent conditions with the developing drought across the area supports an enhance threat for fire spread today. For this reason, consider postponing any outdoor burning. The other concern for today into tonight is the swim risk at Lake Michigan beaches. Breezy northerly winds overnight have resulted in 3 to 4 waves being reported along the southern shores of the lake early this morning. While the winds and the waves look to abate for a period this morning, it appears winds and waves will ramp up again this afternoon and evening, with waves potentially topping 4' for a period into tonight. For this reason, we have opted to issue a beach hazard statement for all southern Lake Michigan beaches for later today into tonight for dangerous swimming conditions. KJB && .LONG TERM... Issued at 338 AM CDT Wed Jun 7 2023 Thursday night through Tuesday... The long term forecast period should start off on a quiet note on Friday with the region under the influence of surface high pressure. Ample sunshine should allow for most inland locations to warm into the upper 70s to mid 80s during the afternoon. Synoptic winds remaining fairly light and carrying an onshore component over Lake Michigan will facilitate the development of another lake breeze that should cause our lake-adjacent locales struggle to reach 70 degrees. Heading into this weekend, it appears that the persistent Omega blocking pattern's reign will finally see the beginning of its demise with the Omega high getting distorted as it is yanked westward on Friday. As this occurs, northwesterly flow will be established aloft from the northern Plains down through the Midwest, and a surface cold front will accordingly be thrusted southeastward towards the Great Lakes on Saturday. The general trend in recent ensemble guidance has been for this cold front, and the bulk of the forcing support aloft, to be a little slower to arrive to our forecast area. With this trend continuing in the 00Z GEFS and EPS, it is looking increasingly likely that at least the morning hours on Saturday should be dry, and it appears quite possible that a good chunk of the CWA could even remain dry through most or all of the afternoon too. Didn't quite have enough confidence in that just yet to start peeling away at the NBM's chance PoPs for Saturday afternoon, though. The slower cold frontal passage should allow for Saturday's highs to end up in the 80s pretty much area-wide, including near the lakeshore (for once!) with surface winds likely to be out of the west. Eventually, the cold front will work its way through our forecast area with at least widely scattered showers likely to develop near/along it as favorable jet dynamics and DPVA aloft lend a helping hand. Limited boundary layer moisture and less-than-stellar mid-level lapse rates will both contribute to an overall lack of instability being present as the front passes through, so it doesn't look like there will be a whole lot in the way of thunderstorm coverage, especially if the front arrives after sunset, but have maintained a slight chance thunder mention for Saturday into Sunday for now. Guidance is still in fair agreement that a cut-off upper-level low will emerge somewhere over the northeastern quadrant of the CONUS for the beginning of next week, with a slight increase in the amount of support amongst forecast guidance for that being over the Great Lakes versus farther to the east compared to 24 hours ago. The NBM's PoPs have come up a bit for Monday and Tuesday as a result, with some chance PoPs now being advertised in our eastern counties (primarily on Monday). Cooler temperatures would also be favored if the upper low were to end up meandering over the Great Lakes to start off next week, though this exact outcome is still far fro being set in stone. Ogorek && .AVIATION... For the 06Z TAFs... There are no significant aviation weather concerns for this TAF period. Winds will generally be out of the north to northeast throughout the TAF period, peaking this afternoon with gusts in excess of 20 kts likely to occur behind a reinforcing cold front. Otherwise, expect the mid-level cloud cover to clear out later this morning with some occasional tufts of cirrus and perhaps another plume of Canadian wildfire smoke passing overhead at some point later today or tonight. Ogorek && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous weather outlook, Jun 6, 9:03 PM CDT, 6 hours 37 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Chicago/Romeoville IL 903 PM CDT Tue Jun 6 2023 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-080215- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 903 PM CDT Tue Jun 6 2023 /1003 PM EDT Tue Jun 6 2023/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Tonight. Weather hazards expected... Limited Thunderstorm Risk. DISCUSSION... A few lightning strikes are possible overnight south of a Dixon to Kankakee line. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday through Friday... Elevated Fire Weather Risk. Saturday... Limited Thunderstorm Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. GENERAL STORM MOTION OF THE DAY: Moving toward the southeast at 25 mph. LMZ740>745-080215- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 903 PM CDT Tue Jun 6 2023 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Saturday... Limited Thunderstorm Risk. Sunday and Monday... Hazardous conditions for small craft are likely. Petr Visit us at www.weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 3:39 AM CDT | Small Craft Advisory | LOT | 24 hr |
Nearby
Beach Hazards Statements in Indiana, 2023Beach Hazards Statements in Illinois, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.